Alert archive / Texas / Wind Advisories in 2013

Wind Advisory 8, NWS Houston/Galveston, TX

April 18, 20135 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Apr 18, 2013, 2:56 PM CDT for 5 counties in Texas. It took effect at Apr 18, 2013, 10:00 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2013, 2:56 PM CDT (19:56 UTC)
In effect from
Apr 18, 2013, 10:00 PM CDT
Expired
Apr 19, 2013, 9:00 AM CDT
In force
11 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Jackson County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2013-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2013-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1122 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

071 
WWUS74 KHGX 181956
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
256 PM CDT THU APR 18 2013

...WIND ADVISORY IN EFFECT TONIGHT ALONG THE UPPER TEXAS COAST...

.A COLD FRONT WILL CONTINUE TO PUSH OFF THE COAST AND GUSTY
NORTHERLY WINDS ARE EXPECTED OVERNIGHT. WINDS SHOULD INCREASE TO
AROUND 20 TO 25 MPH WITH GUSTS TO AROUND 30 MPH. WINDS SHOULD
BEGIN TO DECREASE TOMORROW MORNING.

TXZ214-235>238-190500-
/O.NEW.KHGX.WI.Y.0008.130419T0300Z-130419T1500Z/
BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
EDNA...FREEPORT...FRIENDSWOOD...GALVESTON...LAKE JACKSON...
LEAGUE CITY...MONT BELVIEU...PALACIOS...PEARLAND...TEXAS CITY...
WINNIE
256 PM CDT THU APR 18 2013

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM CDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM CDT FRIDAY. 

* EVENT...GUSTY NORTHERLY WINDS BEHIND A COLD FRONT.

* TIMING...TONIGHT INTO FRIDAY MORNING.

* IMPACT...DIFFICULT DRIVING CONDITIONS ON HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS.

&&

$$
1 follow-up statement
169 
WWUS74 KHGX 190933
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
433 AM CDT FRI APR 19 2013

...WIND ADVISORY IN EFFECT TONIGHT ALONG THE UPPER TEXAS COAST...

.STRONG NORTH WINDS IN THE WAKE OF A COLD FRONT WILL GRADUALLY
DIMINISH THIS MORNING.

TXZ214-235>238-191400-
/O.EXT.KHGX.WI.Y.0008.000000T0000Z-130419T1400Z/
BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
EDNA...FREEPORT...FRIENDSWOOD...GALVESTON...LAKE JACKSON...
LEAGUE CITY...MONT BELVIEU...PALACIOS...PEARLAND...TEXAS CITY...
WINNIE
433 AM CDT FRI APR 19 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* EVENT...NORTH WINDS 20 TO 30 MPH DECREASING TO 10 TO 15 MPH THIS
  AFTERNOON.

* TIMING...THROUGH MID MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Apr 18, 11:13 AM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Apr 18, 11:13 AM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1113 AM CDT THU APR 18 2013

.UPDATE...
MORNING FORECAST UPDATE.

&&

.DISCUSSION...
AT 16Z/11AM CDT COLD FRONT STRETCHED ALONG A LUFKIN...HUNTSVILLE
HEMPSTEAD...COLUMBUS LINE. GETTING SOME DECENT 35 MPH WIND GUSTS
BEHIND THE FRONT WITH PASSAGE AND TEMPS DROPPING INTO THE 60S/50S.
TEMPS AHEAD OF THE FRONT REMAIN IN THE UPPER 70S WITH LOTS OF
HUMIDITY. BASED ON SPECIAL 12Z SOUNDING FROM CLL ALONG WITH 12Z
SOUNDINGS FROM SHV/LCH/DRT/CRP...CAPPING STILL PRETTY STRONG AND A
BIT OF AN INVERSION AROUND 400MB INDICATING SOME SUBSIDENCE FROM
JET CIRCULATION. RADAR SHOWING THIN LINE OF SHOWERS AND A FEW POST
FRONTAL THUNDERSTORMS. WILL KEEP RAIN CHANCES HIGH BUT FOR LOW
PRECIP AMOUNTS OF MAYBE A TENTH OF AN INCH TO MAYBE A QUARTER OF
AN INCH. SEVERE THREAT LOOKS LOW AS SOUNDINGS SUPPORT SO NOT
EXPECTING ANY SEVERE WEATHER. EXPECT FRONT TO REACH HOUSTON
BETWEEN NOON AND 1PM CDT OR 17-18Z TIME FRAME. NEW FORECAST
PRODUCTS ARE OUT.

39

&&

.PREV DISCUSSION... /ISSUED 645 AM CDT THU APR 18 2013/

DISCUSSION...
SEE THE 12Z AVIATION DISCUSSION BELOW.

40

AVIATION...
STRONG COLD FRONT WAS MOVING TOWARD SOUTHEAST TEXAS AT 11Z. THE
FRONT IS EXPECTED TO MOVE THROUGH KCLL AND KUTS BETWEEN 14Z AND
15Z...AND THEN KCXO...KIAH...KHOU...AND KSGR BETWEEN 18Z AND 20Z.
FINALLY...IT SHOULD MOVE OFF THE COAST BY 22Z. LOWERING CEILINGS
FROM MVFR TO POSSIBLY IFR WILL OCCUR AHEAD OF THE FRONT. ALTHOUGH
SOME LIGHT RAIN OR DRIZZLE IS POSSIBLE IN ADVANCE OF THE FRONT...
EXPECT THE MAIN SHOWERS AND ISOLATED THUNDERSTORMS TO OCCUR ALONG
THE FRONT. RAIN SHOWERS SHOULD LINGER BEHIND THE FRONT FOR A BRIEF
PERIOD. THE NAM12 WAS CONSISTENT IN VFR DEVELOPING DURING THE
EARLY EVENING. WINDS BEHIND THE FRONT WILL BECOME VERY GUSTY
ESPECIALLY ALONG THE COAST.

40

PREV DISCUSSION... /ISSUED 412 AM CDT THU APR 18 2013/

DISCUSSION...
A LINE OF SHOWERS AND THUNDERSTORMS OVER NORTH AND CENTRAL TEXAS
WILL CONTINUE TO PUSH EAST THIS MORNING. THE PRECIP HAS DEVELOPED
ALONG A COLD FRONT WHICH WAS LOCATED ALONG AN ARDMORE OK...ABILENE
TO MIDLAND LINE AT 3 AM. THE FRONT WILL PUSH THROUGH CLL BY 15Z...
HOUSTON BETWEEN 18-20Z AND OFF THE COAST AROUND 22Z. TEMPERATURES
WILL ONCE AGAIN FALL BEHIND THE BOUNDARY. SE TX REMAINS STRONGLY
CAPPED THIS MORNING BUT FCST SOUNDINGS SHOW THE CAP WEAKENING AS
THE COLD FRONT APPROACHES. PW VALUES ARE PROGGED TO INCREASE TO
1.8 INCHES ACROSS THE CENTRAL ZONES THIS AFTN. FEEL MOISTURE
LEVELS ARE HIGH ENOUGH TO GENERATE PRECIP DESPITE THE STRONG CAP
IN PLACE AND FEEL SHORT TERM MODELS ARE ON THE RIGHT TRACK.
SEVERE WEATHER PARAMETERS NOT QUITE IN PHASE SO IT LOOKS LIKE A
FAST MOVING FRONT WITH SCATTERED SHRA/TSRA...WITH THE BEST CHANCES
OVER THE NORTH WHERE CAPPING IS WEAKEST. CURRENT GRIDS HAVE A NICE
HANDLE ON THINGS AND MADE FEW CHANGES FOR TODAY. CONSIDERABLY
COOLER CONDS EXPECTED DESPITE ABUNDANT SUNSHINE ON FRI/SAT WITH
MIN TEMPS FALLING INTO THE 30S OVER PARTS OF SE TX SATURDAY
MORNING. A BIT OF A WARM UP SUN AND MON BEFORE ANOTHER COLD FRONT
CROSSES SE TX TUESDAY NIGHT WITH ANOTHER ROUND OF SHRA/TSRA ALONG
AND AHEAD OF THE FRONT. 43

CLIMATE...
POTENTIALLY RECORD LOW TEMPERATURES POSSIBLE ON SATURDAY MORNING.
THE LAST TIME HOUSTON REPORTED A RECORD LOW TEMPERATURE WAS
SEPTEMBER 7TH 2011. COLLEGE STATION LAST REPORTED A RECORD LOW ON
SEPT 10TH 2011 AND GALVESTON RECORDED IT'S LAST RECORD LOW ON
FEBRUARY 5TH 2011.  40/43

SITE         FCST SAT                      RECORD LOW
             MORNING                       APRIL 20TH

CLL          38 DEGREES                    40 - 1953
IAH          41 DEGREES                    44 - 1901
GLS          53 DEGREES                    52 - 1884

MARINE...
A TIGHT SURFACE PRESSURE GRADIENT WILL HELP BRING CAUTION CONDITIONS
TO THE BAYS AND NEARSHORE WATERS THIS MORNING...AND BRING ADVISORY
CONDITIONS OVER THE OFFSHORE WATERS. AS A STRONG COLD FRONT
APPROACHES FROM THE NORTHWEST...THE WINDS SHOULD DIMINISH FROM MID
MORNING THROUGH THE AFTERNOON. THE FRONT IS EXPECTED TO PUSH THROUGH
MATAGORDA BAY INTO THE GULF OFF MATAGORDA ISLAND AROUND 3
PM...THROUGH GALVESTON BAY BETWEEN 4 AND 5 PM...AND THROUGH THE
OFFSHORE WATERS BETWEEN 5 AND 7 PM. SMALL CRAFT ADVISORY CONDITIONS
WILL QUICKLY DEVELOP BEHIND THE FRONT. DUE A COMBINATION OF THE WARM
WATERS OF THE BAYS AND GULF...COLD AIR ADVECTION...AND VERY STRONG
WINDS JUST ABOVE THE SURFACE...WINDS OF GALE FORCE ARE PROBABLE
BEYOND 20 NM OF THE COAST LATE TONIGHT AND EARLY FRIDAY MORNING.
GUSTS TO GALE ARE POSSIBLE WITHIN 20 NM OF THE COAST AS WELL. WILL
ISSUE A GALE WATCH FROM 1 AM TO 7 AM FRIDAY MORNING. THE MODELS THEN
QUICKLY BRING HIGH PRESSURE INTO THE AREA AND THE WINDS SHOULD
FALL BELOW ADVISORY LEVELS BY FRIDAY AFTERNOON.

40

FIRE WEATHER...
AM EXPECTING LOW CEILINGS TODAY AHEAD OF A STRONG COLD FRONT. WINDS
BEHIND THE FRONT WILL QUICKLY GUST TO BETWEEN 20 AND 25 MPH THIS
AFTERNOON MAINLY ALONG AND WEST OF A LINE FROM BRENHAM TO FREEPORT.
THESE ARE EXPECTED TO DIMINISH THIS EVENING. ELEVATED FIRE WEATHER
CONDITIONS ARE EXPECTED ONCE AGAIN ON FRIDAY...MAINLY ALONG AND WEST
OF THE INTERSTATE 45 CORRIDOR. WINDS IN THESE LOCATIONS WILL BE FROM
15 TO 20 MPH WITH THE RELATIVE HUMIDITY VALUES FALLING INTO THE 25
TO 30 PERCENT RANGE DURING THE MID AFTERNOON PERIOD. CONDITIONS WILL
SLOWLY IMPROVE SATURDAY MAINLY BECAUSE WINDS WILL DROP TO BELOW 10
MPH.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      72  42  65  38  72 /  60  10   0   0   0
HOUSTON (IAH)              79  46  67  41  71 /  60  20   0   0   0
GALVESTON (GLS)            78  53  67  53  69 /  50  20   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 7 PM CDT THIS EVENING
     THROUGH FRIDAY MORNING FOR THE FOLLOWING ZONES: GALVESTON.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 7 PM CDT THIS EVENING
     THROUGH FRIDAY MORNING FOR THE FOLLOWING ZONES: GALVESTON
     BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 1 PM CDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
     THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     GALE WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING FOR
     THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
     SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&

DISCUSSION...39
Hazardous weather outlook, Apr 18, 5:15 AM CDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
515 AM CDT THU APR 18 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-191015-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
515 AM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTHEAST TEXAS
THIS MORNING AND CROSS THE REGION THROUGH THIS AFTERNOON. A
CAPPING INVERSION WILL LIMIT THE SOUTHWARD EXTENT OF THE LINE OF
STORMS. A FEW OF THE STORMS COULD BE STRONG AND PRODUCE PEA SIZED
HAIL AND WIND GUSTS GREATER THAN 45 MPH. THE BEST CHANCE OF STRONG
STORMS WILL BE LATE THIS MORNING THROUGH MID AFTERNOON AND WILL
OCCUR NORTH OF I-10 AND EAST OF I-45.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATER
THIS MORNING.

GMZ330-335-350-355-370-375-191015-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
515 AM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE COASTAL WATERS LATE THIS AFTERNOON
OR THIS EVENING. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG THE
FRONT. WINDS WILL SHIFT TO THE NORTH IN THE WAKE OF THE FRONT AND
GUSTS WILL APPROACH OR EXCEED GALE FORCE OVERNIGHT. MARINERS
SHOULD PREPARE FOR AN ABRUPT WIND SHIFT OVER THE BAYS LATE THIS
AFTERNOON AND OVER THE COASTAL WATERS THIS EVENING. SEAS WILL
BUILD TO 6 TO 9 FEET TONIGHT. A GALE WATCH IS IN EFFECT FROM 1 AM
THROUGH 7 AM FOR THE OFFSHORE WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:58 AM CDTGale WatchHGX11 hr
Apr 18, 4:58 AM CDTSmall Craft AdvisoryHGX29 hr
Apr 18, 1:35 PM CDTSpecial Marine WarningHGX55 min
Apr 18, 3:53 PM CDTGale WarningHGX21 hr

Nearby

Wind Advisories in Texas, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.